---
title: "First Aid for Opioid Overdose  | Australia Wide First Aid"
description: "Opioids are a group of natural and synthetic compounds that have sedative and analgesic effects. They can often lead to dependence. It is important to know first aid for opioid overdoses, as casualties can stop breathing in a matter of minutes. "
canonical: "https://www.australiawidefirstaid.com/resources/first-aid-for-opioid-overdose"
---

# First Aid for Opioid Overdose

[Resources](https://www.australiawidefirstaid.com/resources) › [How-To](https://www.australiawidefirstaid.com/resources?genre=how-to)

How-To

An opioid overdose occurs when a person takes a large amount of opioids and their body ceases to function normally, or experiences an adverse reaction.

The term “opioid” refers to a variety of natural and synthetic compounds that are regularly prescribed for pain relief.

It is important to know first aid for opioid overdoses, as casualties can cease breathing in a matter of minutes.

## What are Opioids?

Opioids are a variety of natural and synthetic compounds that are derived from the poppy seed, including heroin, morphine, and fentanyl.

Opioids react with opioid receptors in the brain, which regulate the body’s sense of pain and reward, and so have analgesic and sedative effects.

As opioids can also cause euphoria, they are often taken for non-medicinal reasons and can lead to dependence.

## What Causes Opioid Overdoses?

People can overdose on opioids if their body is not used to it, or if they take a combination of substances at the same time.

This includes people who resume taking opioids after a period of abstinence, and whose tolerance to the drug has been reduced.

Opioids taken in too high a dose can depress breathing, thereby leading to slow, shallow breaths that cannot sustain life.

## Signs and Symptoms of an Opioid Overdose

It a casualty takes opioids and begins exhibiting the following signs and symptoms, they may be experiencing an opioid overdose:

- Unconscious
- Awake, but unresponsive and/or unable to talk
- Vomiting
- Making choking sounds, or a snore-like gurgling sound
- Weak, thready pulse or no pulse at all
- Shallow, erratic breathing or no breathing at all
- Blue or purplish black fingernails and/or lips
- Limp body and bluish purple skin (for lighter skinned people) or greyish ashen skin (for darker skinned people)

## First Aid for Opioid Overdoses

1. Follow [DRSABCD](https://www.australiawidefirstaid.com.au/resources/what-is-drsabcd) and be prepared to perform [CPR](https://www.australiawidefirstaid.com.au/resources/what-is-cpr)
2. Call Triple Zero (000) for an ambulance and treatment advice
3. Keep yourself and others safe, as casualties suffering from suspected substance abuse may suddenly become erratic or violent

We have also a [First Aid Chart](https://www.australiawidefirstaid.com.au/resources/opioid-overdose) that can be downloaded and printed in A2 size or smaller.

## Recommended First Aid Courses

The following first aid courses look at opioid overdose:

- [Provide First Aid](https://www.australiawidefirstaid.com.au/courses/first-aid)

## Sources

- "About opioid overdose and adverse reactions, *Australian Government Department of Health*, https://www.health.gov.au/initiatives-and-programs/take-home-naloxone-pilot/about-opioid-overdose-and-adverse-reactions
- "Opioid overdose", *World Health Organization*, Awake, https://www.who.int/news-room/fact-sheets/detail/opioid-overdose

## Similar articles

- [Saving Lives: First Aid for Choking](https://www.australiawidefirstaid.com/resources/first-aid-for-choking): Choking occurs when an object or a piece of food becomes lodged in the throat, blocking the airway. The adult or child will have difficulty breathing, and may lose consciousness. Quick and effective action is essential to prevent severe consequences and death. 

- [How to Treat Fluid Draining from an Ear](https://www.australiawidefirstaid.com/resources/fluid-draining-from-ear): Knowing how to provide first aid for fluid draining from an ear is crucial to alleviate discomfort and potentially prevent complications.
- [First Aid for Nose Bleeds](https://www.australiawidefirstaid.com/resources/first-aid-for-nose-bleeding): This article covers treatment/first aid for nose bleeds, and also covers all of the common misconceptions and myths about treating a bleeding nose.

## Learn this hands-on

Reading is a start — a nationally accredited course makes it stick. [Find a course and check live session availability](https://www.australiawidefirstaid.com/#find-course).

---

**Australia Wide First Aid** · RTO 31961

- Phone: (07) 3437 7500
- Email: info@australiawidefirstaid.com.au
- Hours: Mon – Fri 7am – 7pm (AEST)
